So many here seem confused, scared, worried. I don't mean to scare anyone, because my story is just one of many.
I have been on osteoporosis meds since about 2004. I experienced a femur fracture and had surgery in 2007 (femoral fixation). I was on Forteo at the time. After completing two years of Forteo, the doctor recommended I go on Boniva. I did, and have recently experienced the beginning of a femur fracture in the other leg. I'm just stunned by this second fracture and ask myself why I continued with the Boniva when I already had one fracture. What's next--jawbone necrosis? Bone tumor?
I'll be walking with a cane for a month to see if the second fracture can heal on its own. If not, I'm off for surgery on the other leg. The doctor is recommending that I go on the Forteo again for a few months, but I am very hesitant. I don't want to be stupid either.
I feel like a guinea pig. Fear the meds, fear not taking the meds.
Just my story, I have no big point to make, just sharing.
Hi Rosegarden, thank you for sharing your experiences. You are right about the fear factor that comes along with a dx of osteo. the fear of the unknown is much worse than the fear of knowing something will happen.That's the scary part of osteo, you don't know if you'll have a fracture someday or go through life with less than perfect bones and never break anything. That's what makes the to take the drugs or not question so hard.
When you had the fracture while taking forteo, was it a traumatic fracture or spontaneous one? The current one seems to be "just happening" since you can feel it coming. What does your dr. say about this?
Are you a gardener? I have several small flower beds i take care of and my husband takes care of the veggie garden till it time to can the goodies.
I am so much more than a score, I am strong, healthy, active and like to help others.
Actually, I was taking Fosamax when I had the fracture. It started when I went on a long walk, and then it worsened when I stumbled in the garden sometime later. My leg felt sore at the fracture point about 6" above the knee, but who would think you have a fracture? The doctor did label it as a "stress fracture." Making a long story short, had some trouble settling on a doctor, then he died, so by the time I had the surgery I was on Forteo. After two years of that I went on Boniva, then a couple months ago tripped in a store and started a fracture in the other femur (it was an immediate SHARP pain, left me speechless). I thought it was IT band problems and worked on it with massage and exercise. It continued feeling tender and sore. The fracture is in the same area on the other leg. Then this week I saw the orthopedist who took an x-ray and showed me where the fracture is starting. As you probably know, people who take bisphosphonates have a higher than normal rate of femur fractures. (Are you still awake? This must be boring you to death.)
The endocrinologist has asked me to do one month of Forteo to try to help the beginning of the fracture to heal (avoiding a second surgery). He has also had me start Evista. No more bisphosphonates for me.
Now for something much more interesting: yes, I love to garden and I just don't belong out there when I'm trying to get the weight off the newly-injured leg, so I miss it a lot. We have about 40 rose bushes, some camellias, azaleas, palms, shade garden. I have a very small vegetable garden with tomatoes, bush beans, peppers and a few herbs. I have never canned in my life but do freeze the tomatoes and share any extra produce we might have.
You take care too, Phyllis. Hope your bone situation is good. Thanks for your reply.
Hi Rosegarden, it's been a long time... I'm so sorry to hear about your femur frax and the possibility of a second one. I do know that those who suffer from these atypical fraxs, generally always go on Forteo for a short time to help with the healing and pain, it's the protocol they are using with great success. However, you need to decide what to do for yourself, so do as much reading as you can-OK?
I wish this hadn't happened to you, but hopefully you'll recover soon. Unfortunately, bilateral femur fraxs, after long term and sometimes short bisphosphonate use, can happen to some.
Nice talking to you again...I remember when you first started Forteo and talking to you about it a lot.
Hang in there
__________________ If you believe everything you read, you're reading too much.
Last edited by moderator2; 06-19-2011 at 04:20 PM.
Yes, I remember you too, DesertBloom. And I think I remember Phyllis too. Thank you for your help back then, must have been 2007. I was so nervous about the Forteo, but the whole thing went fine, no side effects (so far). I hauled that Forteo pen over "hill and dale" through an Alaskan vacation, hotels with no refrigerators, so I just used ice. LOL!
I'm thinking if anyone is on bisphosphonates and has one femur fracture, that should be the end of the bisph. usage. Wouldn't that be a clue that maybe this isn't the best drug for you? Well, hindsight is always 20-20 isn't it?
I hope you are well, and I appreciate your help before and it's nice to hear from you again.
Hi, Just wanted to say that maybe you might want to consider taking at least 2,000 iu of
vitamin D and also strontium 680 mg two every day. I do weight bearing exercise every other day and in two years no longer have osteoporsis. I was told to take Forteo, I did not think it was right for me so I did what I thought would work for me and it did.
I am in the same boat. I have osteoporosis and getting the hump in my neck but don't knowwhat to do. I took Fosamax for 10 years and got off them after hearing all the bad things about it I got off on my own as Dr said to keep taking them. I won't take any meds for osteoporosis until they are proven safe. I get a lot of calcium and d and exercise.
Hi Twangy, I understand your desire to stop the Fosamax and your fear of these new medications. Thank heavens you haven't fractured a femur! There are other meds like Evista which don't have the femur fracture concern, but of course they have other concerns. If you ever decide you want to start taking something, you could see an endocrinologist. Keep up the healthy diet, calcium and exercise. Best wishes, Susan
The Following User Says Thank You to Rosegarden For This Useful Post: twangy2 (06-29-2011)